Jul 6, 2005
In November 2002 I was diagnosed with high-grade b-cell NHL, (armpit, liver and with brain involvement). My CD4 at the time was about 100. I went through 6 cycles of chemotherapy (CIOP, with Methotrexate) and was also started on Combivir and Sustiva just before the Chemotherapy began. The treatment was done in England and I was delivered into remission in May 2003. At around this time I noticed I had lost muscle and/or fat on my legs and perhaps a little of the same on my arms. My weight dropped from 84 kgs to 79 kgs during treatment but came back to 84 kgs within a few months. However, the appearance of thin legs and slightly thin arms has persisted, although it doesn't seem to have gotten any worse. I also have a slight pot belly, but no facial wasting.
My consultant, who I trust implicitly, believes the change in body shape may be due to the use of Prednisolone and a variety of stress factors during chemotherapy. He doesn't see any indications in my blood work which would suggest lipodystrophy, but I have read that AZT can cause this condition, although I have not read that it could cause the condition after only 6 months of use.
I would like to have a second opinion on this, as it may have implications for my treatment regime. Do you have any view on what could be the actual cause of the change in body shape?
Response from Dr. Conway
Your consultant is probably right, at least partially. It strikes me that, if the zidovudine were involved in the process, there would be progressive worsening of the condition while you were on this drug, which does not seem to be the case. This being said, zidovudine is certainly implicated in body shape changes, although much less than other drugs such as stavudine. If it is feasible, you may wish to think about changing the zidovudine to tenofovir to get this issue out of the way, and see if you improve.
First Results After Treatment
Do I really need norvir?
- People From Which Age Group Are More Likely To Suffer From Opportunistic Infections
- Will A Herpes Outbreak Go Away Without Medication?
- Why Do I Keep Having Outbreaks Of Shingles?
- What Is The Progression Of Gonorrhea?
- What Does A Herpes Rash On The Face Look Like?
- Symptoms Of Herpes In The Brain
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.